Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 217, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 6, 1998, 7:41 PM CDT for Greene County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1998, 7:41 PM CDT (00:41 UTC)
- Expired
- Jul 6, 1998, 8:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Greene County, MS
The radar
The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:50 PM CDT | Thunderstorm Wind 50 | Sand Hill, MS | Trees and power lines were blown down near Sand Hill. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS1 KMOB 070042 RRA SVRMOB MSC041-070115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 741 PM CDT MON JUL 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI * UNTIL 815 PM CDT * AT 740 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF MCLAIN OR 2 MILES WEST OF SAND HILL... AS INDICATED BY DOPPLER RADAR... MOVING NORTH LESS THAN 5 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - SAND HILL BY 745 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT MON JUL 6 1998 LATEST SURFACE ANALYSIS SHOWS WEAK HIGH JUST WEST OF CWA WITH A WEAK TROUGH ACROSS THE FLORIDA PANHANDLE EAST OF CWA. SATELLITE LOOPS DO NOT SHOW ANY SEA BREEZE DEVELOPING ALONG COASTAL WATERS OF CWA, SO ANY RW/TRW DEVELOPMENT WILL BE AT BEST, ISOLATED. LATEST RADAR SHOWS RW/TRW OVER SOUTHEAST MISSISSIPPI. THESE RW/TRW ARE AGAIN DEVELOPING IN AN AREA OF STREAMLINE (SSW) AND MOISTURE (SMC) CONVERGENCE AND WERE MOVING SOUTH. THESE SHOULD STAY MOSTLY WEST OF CWA AND DISSIPATE SHORTLY AFTER SUNSET. AGAIN TODAY ONLY GOT OUT TO 30 HOURS ON ETA RUN ON BOTH GARP AND NTRANS (SYSTEMS WERE DOWN FOR ABOUT 30 MINS), SO HAD TO RELY ON AFOS. LATEST NGM AND ETA ARE SIMILAR IN KEEPING RIDGE OF HIGH PRESSURE ACROSS SOUTHEAST THROUGH WEDNESDAY. ETA PULLS WAVE FARTHER NORTH ACROSS THE GULF, SOUTH OF CWA, TUESDAY NIGHT AND WED. APPEARS TO BE IN RESPONSE TO TROPICAL SYSTEM FORECAST TO BE NEAR THE YUCATAN BY WEDNESDAY. DON'T KNOW IF WE WILL SEE ANY AFFECTS FROM SYSTEM, AND IS BEST TO WAIT AND SEE IF SYSTEM DEVELOPS ANY. SO WILL BASE FORECAST ON SYSTEM STAYING SOUTH OF CWA. LACK OF MOISTURE WILL LIMIT RW/TRW TO AFTERNOONS AND EARLY EVENING ALONG SEA BREEZE THROUGH WEDNESDAY. CONTINUED HOT TEMPERATURES, BUT SHOULD STAY BELOW RECORDS. FWC NUMBERS LOOK GOOD. OVER THE COASTAL WATERS...VARIABLE WINDS AROUND 10 KT BECOMING E TO SE 10 KT TUE AS TROPICAL WA6VE MOVES INTO SERN GULF. SEAS WILL BE AROUND 2 FT WITH SMOOTH TO LIGHT CHOP CONDITIONS ON PROTECTED WATERS. MOB 75/97/75/95 1212 PNS 75/97/76/96 1212 DTS 76/94/76/94 1212 EVR 73/97/74/96 0212 01
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.